I spent a month on suicide skin pills

By Meera Innes on October 30th, 2013

They say beauty is skin-deep – I’m afraid I’ve always been guilty of adhering to this principle quite literally. In terms of aesthetics, the feature I’ve always been most vain about is my skin. When you work in the beauty industry it’s easy to end up with full-face makeup every day, but my ethos has always been “good skin is the best makeup”. Add to my vanity the advent of HD, which leaves no room for messing about. I was a pro in the skincare game.

To that end, I lead a frightfully clean lifestyle – my main vices are the Kardashians and the occasional bit of cheese. So a sudden affliction of complexion has been, at best, frustrating and, at worst, depressing.

I was quite late to join the club – what most people graduate from with high school, I was inaugurated into in my late 20s. Now 30 has come and gone, but the bastard blemishes are ever-present. Having tried every prescription, oral and topical, I could badger my NHS GPs into (one notable, and typically reluctant, prognosis being “it’s not that bad”) and spending hundreds on treatments, it was with an air of defeat I sloped into the office of a Mumbai dermatologist on a recent trip to India.

Evidently, I had more than misery written all over my face. “Oh, yes, I see” he said, simultaneously flourishing his pad and scribbling one dark word: Isotretinoin. I recoiled in horror – surely not? Anything but that! He vaguely swatted away my concerns in typically Indian style: “Nothing, nothing” which roughly translates to “just make like an ostrich and you’ll be fine.”

The art of hiding

The art of hiding

Contraband obtained, I fearfully unfolded the leaflet contained within and scanned to the side effects. Yes, there it was: “suicide”.

If you haven’t already heard of Isotretinoin, marketed as Roaccutane or Accutane, a quick Google search will reveal the severity of the drug’s side effects – suicide, depression, aggression, mental disorder, severe birth defects, nosebleeds, hair loss, diabetes… basically all the worst shit you can imagine. (Except for cancer, because apparently this is actually used as treatment for that.) One woman even blamed her divorce on the drug, and I came across this particularly grim review. It’s not what you want, folks.

Despite all of the above, I considered it for roughly 20 seconds before I popped the first pill. It was (almost) a no-brainer: if this stuff didn’t make me fling myself from yonder window, my skin would. Simples.

It might seem cavalier to play Russian roulette with my sanity, but anyone who’s been at the mercy of their inexplicably mutinous sebaceous glands will know it’s psychologically debilitating, with or without the drugs. I’ve since been re-prescribed them by a doctor here and raised my concerns: Would they make me cray-cray? “Oh, there’s nothing to worry about. It’s only a concern for those prone to anxiety.” Cue an awkward side-eye and a hasty pinky-promise to check in regularly, and I was on my way to the tune of 3x the original dose.

Photoshopped to shit but feeling better

Photoshopped to shit but feeling better

The good news is, I’m very much still here and all there. I haven’t quite lost my mind or the will to live – quite the opposite, in fact. That’s not to say that the drugs don’t have an effect… Brainfog: check. Anxiety: check. Short temper: check. Headaches: check. Fatigue: check. As you can imagine, I’m a delight to be around – I learned very quickly that once I took the medication, my day was a write-off.

My greatest coping mechanism has been my refusal to be bested. I can’t recommend this for everyone, of course, but I’ve found highly effective ways of managing the side effects – taking the pills before bed was the easiest. Otherwise, meditation (which I can’t recommend highly enough for anyone), having understanding friends on speed-dial (I have one who has appointed herself my “sponsor”) and reading mind-quieting texts (Marianne Williamson and Eckhart Tolle for me) have left me, just maybe, better off than I was before.